Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 93, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 8, 2003, 9:13 AM CDT for Lake County, Illinois. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 9:13 AM CDT (14:13 UTC)
- Expired
- Jul 8, 2003, 9:30 AM CDT
- In force
- 17 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Lake County, IL
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:30 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 8, 6:30 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 630 AM CDT TUE JUL 8 2003 DISCUSSION REGARDING 12Z TAFS... COL OVER CHICAGO AT 11Z SO WINDS WILL NOT BE A PROBLEM. THEY SHOULD BE FAIRLY LIGHT BUT A LIGHT EAST-NORTHEAST GRADIENT WIND SHOULD DEVELOP BY AFTERNOON ENHANCED BY LAKE BREEZE. CIGS AND VSBYS ALSO DO NOT SEEM TO PRESENT A (PREVAILING) PROBLEM. TSTMS AGAIN THE MAIN FOCUS. PRECIP IN IA IS DEVELOPING ESEWD ALONG/NORTH OF FRONT OR OUTFLOW BOUNDARY ACROSS NORTHERN IL FROM YESTERDAYS CONVECTION AND BASED ON RECENT EVENTS DONT EXPECT IT TO STOP DOING SO. HAVE THUS PLACED A COUPLE HOURS OF TEMPO -TSRA IN MORNING TAFS. THE DILEMMA IS THAT 06Z MODELS STRONGLY SUGGEST A VERY PERSISTENT OVERRUNNING/CONVECTIVE EVENT ONCE IT DEVELOPS THIS AFTERNOON. THIS IS REASONABLE GIVEN THE PERSISTENT 850 SPEED CONVERGENCE OVERLAID ABOVE THE SURFACE BOUNDARY. HAVE LEFT A GAP BETWEEN MORNING TSTORMS (NOT FORECAST BY MODELS) AND AFTERNOON THUNDERSTORMS. BUT IT IS WITHIN THE REALM OF POSSIBILITY THAT INTERMITTENT TSTORMS WILL BE WITH US FOR THE DURATION OF THE TAF VALID TIME ONCE THEY DO BEGIN. KAPLAN PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS CONVECTION OVER NEXT FEW DAYS REMAINS FOCUS OF FORECAST. ONE LINE OF TS MON MORNING WITH ANOTHER LATE MON EVENING. TIMING OF ANY LINE OF TS UNCERTAIN WITH MODELS NOW MAKING A SIGNIFICANT SHIFT OVER THE NEXT 48 HRS. SFC LOW TO DEVELOP OVER THE WEST CENTRAL PLAINS HAD BEEN PROGGED TO MOVE ON A MORE SOUTHERLY TRACK AS COLD FRONT BECOMES STATIONARY ACROSS OH VALLEY. BUT ALL MODELS NOW TAKE SFC LOW FARTHER NORTH TO AT LEAST WI/IL BORDER IF NOT FARTHER NORTH BY WED NIGHT. THIS KEEPS FA IN AND OUT OF TS THRU AT LEAST THURS MORNING. EXPECT SFC LOW TO BE SLOWER RATHER THAN FASTER AND HAVE EXTEND CHANCE OF TS THROUGH THURSDAY PM. THEN SHOULD SEE A BREAK IN PRECIP THOUGH WEAK VORTS IN NW FLOW ACROSS WESTERN LAKES MAY BRING A CHANCE OF INSTABILITY SHOWERS INTO THE WEEKEND. BACK TO THE SHORT TERM...TS FIRING ACROSS NORTHWEST/CENTRAL IA EARLY THIS MORNING WITH A BOUNDARY LYING SE FROM TS INTO CENTRAL IL. RUC AND TO A LESSER EXTENT THE MESOETA...SUGGEST THIS BOUNDARY LIGHTING UP AND PROPAGATING ENE THIS MORNING. HARD TO ARGUE WITH THIS THEN ANOTHER VORT ROTATES THRU LATE THIS PM INTO TONIGHT AND SHOULD SEE ANOTHER CHANCE OF TS. LIKELY POPS GOING NEXT 24 HRS AND THIS LOOKS GOOD. ANY TS TODAY/TONIGHT POSSIBLY SVR. .CHI...NONE. CMS
Hazardous weather outlook, Jul 8, 6:00 AM CDT, 3 hours 13 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.
A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT. THUNDERSTORMS ACROSS IOWA ARE EXPECTED TO MOVE
ACROSS NORTHERN ILLINOIS DURING THE MORNING HOURS. ADDITIONAL
THUNDERSTORMS MAY DEVELOP ACROSS THE ENTIRE AREA THIS AFTERNOON AND
TONIGHT.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN PERSISTS. AREAS SOUTH OF THE KANKAKEE
RIVER WILL BE ESPECIALLY PRONE TO FLOODING IF HEAVY RAINS DEVELOP...
AS THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS OVER THE
LAST FEW DAYS.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. THE
MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
THE POSSIBILITY FOR TORNADOES.
LOW PRESSURE WILL MOVE EAST ACROSS THE MIDWEST WEDNESDAY AND
WEDNESDAY NIGHT. A TRAILING COLD FRONT FROM THIS LOW WILL PUSH
ACROSS THE AREA WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT.
HEAVY RAINFALL WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN ON SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY...TONIGHT AND WEDNESDAY.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
CMSThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:23 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 52 min |
| Jul 7, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 28 min |
| Jul 7, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 34 min |
| Jul 7, 9:35 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 25 min |
| Jul 7, 9:54 PM CDT | Severe Thunderstorm Warning | LOT | Will | 51 min |
| Jul 7, 10:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 43 min |
| Jul 7, 10:26 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jul 7, 10:35 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 40 min |
| Jul 8, 9:10 AM CDT | Special Marine Warning | LOT | 80 min | |
| Jul 8, 1:31 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 59 min |
| Jul 8, 2:00 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 30 min |
| Jul 8, 2:09 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 51 min |
| Jul 8, 2:11 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 49 min |
| Jul 8, 2:32 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 28 min |
| Jul 8, 4:33 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 42 min |
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 20 min |
| Jul 7, 10:51 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 39 min |
| Jul 8, 12:45 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Porter | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.